Yukon free naloxone distribution expands to local health centres after 4 deaths in 2016

The government says take-home naloxone kits with training on how to use them will be available across the territory within two weeks.

Fentanyl overdose antidote to be available in all community health centres within 2 weeks

Sarah Gau with the Alcohol and Drug Services branch in the Yukon government shows the take-home naloxone kit that is available to the public. (Claudiane Samson/Radio-Canada)

Community health centres across Yukon will begin giving out take-home naloxone kits over the next couple of weeks, as part of the government's effort to prevent more fentanyl-related deaths.

Naloxone can temporarily reverse a fentanyl overdose.

"So we've taken some initiatives from across the country and tried to implement best practices in the Yukon," said Health Minister Pauline Frost.

Yukon Health Minister Pauline Frost says the territory is taking best practices from other Canadian jurisdictions. (Claudiane Samson/Radio-Canada)

Fentanyl, a synthetic opioid 50-100 times stronger than morphine, can overwhelm the respiratory system and prevent breathing, said the Yukon's Medical Officer of Heath, Brendan Hanley.

The kits have been available in Yukon at all pharmacies and at Kwanlin Dün First Nation Health Centre, Taiga Medical Clinic, Blood Ties Four Directions Centre, and Alcohol and Drug Services in Whitehorse.

On the spot training

Dr. Sharon Lazeo at the Taiga Clinic in Whitehorse said it began distributing the kits in December.

She said there's been high demand from patients, family members and others.

Dr. Sharon Lazeo says her clinic has been giving out naloxone kits since mid-December. (CBC)

"We usher them in a room," she said. "It can be anonymous, you can give us your name. It's your choice. And we teach you on the spot how to use the kit. It is really as easy as that."

Training on how to use the injection takes about 10 minutes.

Dr. Brendan Hanley said naloxone is harmless and safe to have at home. The biggest danger is a prick from the needle and potential risk of infection from a used needle.

Frontline RCMP officers in Yukon are also carrying naloxone in nasal spray form, said Sgt. Calista MacLeod. 

She said one member of the public came into the Whitehorse detachment concerned about having overdose symptoms and was treated with the nasal spray before being taken to the hospital.

Dr. Brendan Hanley says there have been no suspected fentanyl-related deaths since late last year. (Claudiane Samson/Radio-Canada)

4 confirmed fentanyl deaths in 2016

Hanley said while the spray may be more convenient, injections have been around longer and are proven to be effective. He added that at about $35 per kit they are also far cheaper than the nasal spray which costs almost $200 per dose.

Hanley said there have been five suspected fentanyl-related deaths in Yukon over the past year. Tests have now linked four of those deaths to fentanyl, said Hanley. He is waiting for toxicology results in the fifth fatality.

He said there have been no further suspected fentanyl-related deaths since mid-December when he last raised concerns, but there are still patients occasionally admitted to the hospital emergency department with fentanyl overdose symptoms.